Neurological syndromes following organophosphate poisoning
Type of Spiritual Experience
A description of the experience
Neurology India Year : 2000 | Volume : 48 | Issue : 4 | Page : 308-13
Neurological syndromes following organophosphate poisoning.
Singh S, Sharma N
Department of Internal Medicine, Postgraduate Institute of Medical Education and Research, Chandigarh, 160012, India. Correspondence Address:
Department of Internal Medicine, Postgraduate Institute of Medical Education and Research, Chandigarh, 160012, India.
Organophosphorous compounds, the anticholinesterases, produce significant morbidity and mortality in India. Although exact estimates are not available, hospital based statistics suggest that nearly half of the admissions to emergency with acute poisoning are due to organophosphates.
Following accidental or suicidal exposure, these anticholinesterases lead to three well defined neurological syndromes i.e.
- initial life threatening acute cholinergic crisis which often requires management in intensive care unit,
- intermediate syndrome in which cranial nerve palsies, proximal muscle weakness and respiratory muscle weakness are common and patients often require respiratory support and
- delayed organophosphate induced polyneuropathy.
In addition to these three classical neurological syndromes following acute exposure and in some following low dose chronic exposure, several neurobehavioural changes have been observed and these have been termed together as 'chronic organophosphate induced neuropsychiatric disorders' (COPIND).
Organo-phosphate compounds produce significant pesticide related illness in developing countries. There is, thus, a need to determine exact extent of the problem and to develop appropriate strategies to manage these cases with available resources in these countries.